Indian Journal of Pharmacology Home 

RESEARCH ARTICLE
[View FULLTEXT] [Download PDF]
Year : 2014  |  Volume : 46  |  Issue : 2  |  Page : 152--156

A study of potential drug-drug interactions among hospitalized cardiac patients in a teaching hospital in Western Nepal

Sushmita Sharma1, Himal Paudel Chhetri1, Kadir Alam2 
1 Department of Pharmacy, School of Sciences, Kathmandu University, Dulikhel, Kavre, Nepal
2 Manipal Teaching Hospital, Manipal College of Medical Sciences, Phulbari, Pokhara, Nepal

Correspondence Address:
Sushmita Sharma
Department of Pharmacy, School of Sciences, Kathmandu University, Dulikhel, Kavre
Nepal

Aim: Drug-drug interaction (DDI) is of major concern in patients with complex therapeutic regimens. The involvement of cardiovascular medicines in drug interaction is even higher. However, reports of DDI between these groups of drugs are few. The study aims to identify the potential DDI among hospitalized cardiac patients. Furthermore, we assessed the possible risk factors associated with these interactions. Subjects and Methods: The prospective observational study was conducted from May 2012 to August 2012 among hospitalized cardiac patients. Cardiac patients who were taking at least two drugs and who had a hospital stay of at least 24 h were enrolled. The medications of the patients were analyzed for possible interactions using the standard drug interaction database - Micromedex -2 (Thomson Reuters) × 2.0. Results: From a total of 150 enrolled patients, at least one interacting drug combination was identified among 32 patients. The incidence of potential DDI was 21.3%. A total of 48 potentially hazardous drug interactions were identified. Atorvastatin/azithromycin (10.4%), enalapril/metformin (10.4%), enalapril/potassium chloride (10.4%), atorvastatin/clarithromycin (8.3%) and furosemide/gentamicin (6.3%) were the most common interacting pairs. Drugs most commonly involved were atorvastatin, enalapril, digoxin, furosemide, clopidogrel and warfarin. Majority of interactions were of moderate severity (62.5%) and pharmacokinetic (58.3%) in nature. Increased number of medicines, prolonged hospital stays and comorbid conditions were the risk factors found associated with the potential DDI. Conclusions: This study highlighted the need of intense monitoring of patients who have identified risk factors to help detect and prevent them from serious health hazards associated with drug interactions.


How to cite this article:
Sharma S, Chhetri HP, Alam K. A study of potential drug-drug interactions among hospitalized cardiac patients in a teaching hospital in Western Nepal.Indian J Pharmacol 2014;46:152-156


How to cite this URL:
Sharma S, Chhetri HP, Alam K. A study of potential drug-drug interactions among hospitalized cardiac patients in a teaching hospital in Western Nepal. Indian J Pharmacol [serial online] 2014 [cited 2021 Sep 21 ];46:152-156
Available from: https://www.ijp-online.com/article.asp?issn=0253-7613;year=2014;volume=46;issue=2;spage=152;epage=156;aulast=Sharma;type=0